Georgia, 2004

Tropical Storm in Georgia, September 5 to 7, 2004

September 5 to 7, 2004 · NWS JAX · 16 events in 16 counties and zones

16 tropical storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 4, 9:05 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 4, 9:05 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 PM EDT SAT SEP 4 2004

CURRENTLY...WINDS GRADUALLY INCREASING ALONG COASTAL SECTIONS OF
NORTHEAST FLORIDA. GENERALLY SEEING 20 KNOTS WITH GUSTS UP AROUND 30
KNOTS NEAR JACKSONVILLE AND 25 TO 30 KNOTS WITH GUSTS TO 35 KNOTS IN
FLAGLER COUNTY. FRANCES SLOWLY PUSHING ONSHORE JUST NORTH OF WEST
PALM BEACH. WINDS OVER INLAND AREAS ARE CURRENTLY LOWER THAN WHAT IS
IN THE ZONES AND RAIN IS SPARSE ACROSS THE AREA AS WELL. BANDS
PREVIOUSLY OFFSHORE HAVE DISSIPATED...POSSIBLY DUE TO A BIT OF EXTRA
SUBSIDENCE AS FRANCES HAS CONTRACTED A BIT THIS EVENING. WOULD
EXPECT RAIN AND WIND SHIELD TO EXPAND AGAIN AFTER LANDFALL WITH
WINDS AND RAIN INCREASING ACROSS NE FLORIDA TOWARDS MORNING. WILL
UPDATE THE FIRST PERIOD TO REFLECT THIS THINKING.
&&

MARINE...CURRENT OFFSHORE OBS SHOW WINDS INCREASING TO 30 KNOTS OVER
THE NORTHERN HALF OF THE COASTAL WATERS. EXPECT THAT WINDS ARE
HIGHER OVER SOUTHERN COASTAL LEGS...SO WILL NOT MAKE ANY CHANGES
WITH UPDATE. SEAS APPEAR TO BE RIGHT ON TRACK.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FLZ024-025-033-038-AMZ452-454-472-474.
     HURRICANE WATCH FLZ024-025-033-038-AMZ452-454-472-474.
     INLAND TROPICAL STORM WIND WARNING FLZ032-037-040-030-031-035-036
     INLAND TROPICAL STORM WIND WATCH FLZ020>023.
     FLOOD WATCH FLZ020>025-030>033-035>038-040.
GA...TROPICAL STORM WARNING GAZ153-154-165-166-AMZ450-470.

&&

CAMP/ZAPPE/HESS/SANDRIK
Hazardous weather outlook, Sep 4, 11:09 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1209 PM EDT SAT SEP 4 2004

GAZ132>136-149>152-162>164-042200-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1209 PM EDT SAT SEP 4 2004

THIS OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

INCREASING NORTHEAST WINDS WELL NORTH OF HURRICANE FRANCES WILL REACH
15 TO 20 MPH WITH GUSTS NEAR 30 MPH. A FEW SHOWERS AND THUNDERSTORMS
WILL IMPACT INLAND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT.

SEE THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER INFORMATION FOR
THE COASTAL GEORGIA AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...HEAVY RAINFALL AND ISOLATED TORNADOES POSSIBLE SUNDAY...

THE MAIN IMPACTS FROM HURRICANE FRANCES ACROSS SOUTHEAST GEORGIA ARE
EXPECTED TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS
OVER THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF FRANCES...BUT
AMOUNTS OF 2 TO 4 INCHES ARE CERTAINLY POSSIBLE. LANDFALLING TROPICAL
SYSTEMS OFTEN PRODUCE ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE
PATH OF MOTION. THE GREATEST CHANCE OF THIS WILL BE SUNDAY AND SUNDAY
NIGHT IN SOUTHEAST GEORGIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OR SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR CABLE TELEVISION FOR ANY UPDATES OR WARNINGS. FOR
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SEC/ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 tropical storm. Local standard time, as filed.

Tropical Storm, Appling

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Appling forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.749, -82.289 (the zone’s center; the record gives no point)

Tropical Storm, Atkinson

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Atkinson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.297, -82.880 (the zone’s center; the record gives no point)

Tropical Storm, Bacon

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Bacon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.554, -82.453 (the zone’s center; the record gives no point)

Tropical Storm, Brantley

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Brantley forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.197, -81.982 (the zone’s center; the record gives no point)

Tropical Storm, Charlton

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Charlton forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Clinch

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Clinch forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.915, -82.706 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Camden

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Coastal Camden forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.923, -81.636 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Glynn

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Coastal Glynn forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

Tropical Storm, Coffee

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Coffee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.549, -82.849 (the zone’s center; the record gives no point)

Hurricane "Frances"Hurricane "Frances" made landfall along the central Florida coast and, as a weakening system, moved west-northwest across central Florida and then northwestwards into southwest Georgia. This motion brought the area into the periphery of the storm and southeast Georgia experienced sustained tropical storm force winds with higher gusts. Across portions of southeast Georgia heavy rainfall resulted in extensive flooding in many locations. The lowest Mean Sea Level Pressure readings across southeast Georgia ranged from 995.2 mb/29.39 in Hg at Douglas Airport (KDQH) to 1002.3 mb/29.60 in Hg at Brunswick, Glynnco Airport (KBQK). Maximum sustained winds recorded in southeast Georgia were 35 knots/40 mph at the Alma Airport. The peak recorded gusts were 39 knots/45 mph at both Alma and Waycross Airports. Unofficial gusts of 55 to 60 mph occurred along the immediate coast at St. Simons Island. Some tree blow down occurred in bands with roof and some structural damage. Most structural damage was associated with mobile homes and generally weakly constructed permanent structures. Several cases of large trees destroying manufactured homes were reported, with two injured occurring in Wayne County due to trees down on homes.Wave heights of 10 to 20 feet were recorded across the coastal waters with tides running one to two feet above astronomical tide levels. The right lane of the St. Simons Island Causeway was flooded and impassable. Extensive beach erosion occurred due to long duration of onshore winds both from "Frances" as well as a period of onshore flow preceding the event.Rainfall totals across southeast Georgia generally ranged from 5 to 10 inches. The heaviest rainfall was associated with a rainband which moved out of Apalachee Bay across north Florida, the Suwannee Valley and into portions of Southeast Georgia. This band dropped up to 16 inches of rain from near Ocala, Florida through the Suwannee Valley and then across the Florida-Georgia State line over Waycross to near Baxley. Peak Cooperative Observer rainfall reports with this band are 11.94 inches at Patterson and 10.40 inches at Baxley. Homes were flooded across the region with the St. Marys River area in Camden and Clinch Counties especially hard hit. Many primary roads were flooded and secondary and dirt roads were washed out for up to a week. Most rivers in the region were pushed to flood stage with several approaching record flood. Tornadoes occurred across the entire region with over 20 confirmed touchdowns. The banded nature of the tropical storm wind damage made it very difficult to differentiate between wind damage and tornado damage in subsequent storm damage surveys. No fatalities or injuries are believed to have occurred due to tornado touchdowns.Overall tree blow down, power outages and roadways blocked by trees were reported most areas. In the heavy rainfall areas many dirt and secondary roads were left impassable for an extended period.

Tropical Storm, Echols

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Echols forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.710, -82.894 (the zone’s center; the record gives no point)

Tropical Storm, Inland Camden

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Inland Camden forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.923, -81.636 (the zone’s center; the record gives no point)

Tropical Storm, Inland Glynn

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Inland Glynn forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

Tropical Storm, Jeff Davis

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Jeff Davis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.806, -82.637 (the zone’s center; the record gives no point)

Tropical Storm, Pierce

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Pierce forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.359, -82.213 (the zone’s center; the record gives no point)

Tropical Storm, Ware

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Ware forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Wayne

When
September 5, 12:01 AM EST to September 7, 11:59 PM EST
Where
Wayne forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420323, 5420324, 5420325, 5420326, 5420327, 5420328, 5420329, 5420330, 5420331, 5420332, 5420333, 5420334, 5420335, 5420336, 5420337, 5420338.